Alert archive / Maine / High Wind Watches in 2008
High Wind Watch 13, NWS Caribou, ME
NWS Caribou, ME issued this high wind watch at Dec 24, 2008, 4:23 AM EST for Hancock County, Washington County, Maine. It took effect at Dec 24, 2008, 10:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 24, 2008, 4:23 AM EST (09:23 UTC)
- In effect from
- Dec 24, 2008, 10:00 PM EST
- Expired
- Dec 24, 2008, 3:55 PM EST
- In force
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 9.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KCAR 240923 NPWCAR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 423 AM EST WED DEC 24 2008 ...STRONG WINDS POSSIBLE TONIGHT... .INTENSE LOW PRESSURE TRACKING WEST OF NEW ENGLAND WILL PRODUCE STRONG WINDS ACROSS DOWNEAST COASTAL AREAS TONIGHT. MEZ029-030-241730- /O.NEW.KCAR.HW.A.0013.081225T0300Z-081225T1200Z/ COASTAL HANCOCK-COASTAL WASHINGTON- INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL... EASTPORT...MACHIAS...CHERRYFIELD 423 AM EST WED DEC 24 2008 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING. SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 60 MPH ARE POSSIBLE ACROSS THE WATCH AREA TONIGHT. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ MIGNONE
2 follow-up statements
000 WWUS71 KCAR 241531 NPWCAR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 1031 AM EST WED DEC 24 2008 ...STRONG WINDS POSSIBLE TONIGHT... .INTENSE LOW PRESSURE TRACKING WEST OF NEW ENGLAND WILL PRODUCE STRONG WINDS ACROSS DOWNEAST COASTAL AREAS TONIGHT. MEZ029-030-242200- /O.CON.KCAR.HW.A.0013.081225T0300Z-081225T1200Z/ COASTAL HANCOCK-COASTAL WASHINGTON- INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL... EASTPORT...MACHIAS...CHERRYFIELD 1031 AM EST WED DEC 24 2008 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 10 PM EST THIS EVENING THROUGH THURSDAY MORNING... A HIGH WIND WATCH REMAINS IN EFFECT FROM 10 PM EST THIS EVENING THROUGH THURSDAY MORNING. SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 60 MPH ARE POSSIBLE ACROSS THE WATCH AREA TONIGHT. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
000 WWUS71 KCAR 242055 NPWCAR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 355 PM EST WED DEC 24 2008 ...STRONG WINDS POSSIBLE TONIGHT... .INTENSE LOW PRESSURE TRACKING NORTH OF NEW ENGLAND WILL PRODUCE STRONG WINDS ACROSS DOWNEAST COASTAL AREAS LATE TONIGHT AND THEN TO ALL OF THE REGION BEHIND THE COLD FRONT MOST OF CHRISTMAS DAY. MEZ029-030-250500- /O.UPG.KCAR.HW.A.0013.081225T0300Z-081225T1200Z/ /O.NEW.KCAR.HW.W.0011.081225T0500Z-081225T2100Z/ COASTAL HANCOCK-COASTAL WASHINGTON- INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL... EASTPORT...MACHIAS...CHERRYFIELD 355 PM EST WED DEC 24 2008 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. SUSTAINED SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 60 MPH ARE EXPECTED LATE TONIGHT...ESPECIALLY ALONG THE IMMEDIATE COAST AND HIGHER TERRAIN. WINDS WILL CONTINUE AT THESE SPEEDS AS THE DIRECTION SHIFTS TO THE WEST BEHIND THE COLD FRONT THURSDAY MORNING. WIND SPEEDS WILL BEGIN TO DIMINISH LATE CHRISTMAS AFTERNOON. THIS STORM WILL HAVE A MODERATE IMPACT ON THE WARNING AREA. PREPARE FOR THE LIKELIHOOD OF SOME WIND DAMAGE WITH LARGE BRANCHES AND TREES BLOWN DOWN. MINOR STRUCTURAL DAMAGE TO BUILDINGS IS POSSIBLE...SUCH AS SHINGLES OR SIDING TORN OFF BUILDINGS. SIGNIFICANT POWER OUTAGES ARE LIKELY. BLOWN DOWN DEBRIS MAY BLOCK SOME ROADWAYS. PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER SITUATION. $$ MEZ001>006-010-011-015>017-031-032-250500- /O.NEW.KCAR.WI.Y.0029.081225T1200Z-081225T2100Z/ NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK... CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET... EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON... SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD... LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO... OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND... ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE... PERRY...PRINCETON...DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH... VANCEBORO...TOPSFIELD 355 PM EST WED DEC 24 2008 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 4 PM EST THURSDAY. STRONG WEST WINDS BEHIND A COLD FRONT EARLY CHRISTMAS MORNING WILL INCREASE TO 20 TO 30 MPH WITH GUSTS UP TO 50 MPH...ESPECIALLY ACROSS HIGHER TERRAIN. WINDS WILL BEGIN TO DIMINISH LATE CHRISTMAS AFTERNOON. PREPARE FOR THE POSSIBILITY OF MINOR WIND DAMAGE. AND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN DOWN. ISOLATED POWER OUTAGES ARE POSSIBLE. PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER SITUATION. $$ VJN
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this high wind watch went out at Dec 23, 4:00 PM EST, 12 hours 23 minutes earlier.
Area forecast discussion, Dec 23, 4:00 PM EST, 12 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EST TUE DEC 23 2008
.SYNOPSIS...
HIGH PRESSURE WILL SLIDE SOUTH OF THE AREA TONIGHT AS MOISTURE
CIRCULATING AROUND THE HIGH MOVES INTO THE REGION. LOW PRESSURE
WILL APPROACH ON WEDNESDAY AND TRACK ACROSS NORTHERN MAINE WEDNESDAY
EVENING. THE LOW WILL MOVE AWAY TO THE NORTHEAST ON CHRISTMAS DAY
AS COLD HIGH PRESSURE BUILDS BACK INTO THE AREA.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
MODELS ARE STILL IN VERY GOOD AGREEMENT WITH THE ONSET OF LGT SNFL
TO THE REGION VERY LATE TNGT ACROSS NRN AREAS AND ERLY MORN ACROSS
DOWNEAST AREAS. PRECIP SHOULD REMAIN LGT SN INTO THE MORN HRS WED...
THEN ENOUGH MID/LOW LVL WARM ADVCN ADVANCES NWRD INTO DOWNEAST
AREAS TO CHG SN TO FZL RAIN AND SLEET DURING THE AFT...AND EVEN
ALL RN OVR COASTAL AREAS BY WED EVE. DUE TO THE CVRG OF THIS EVENT
OVR 2 PERIODS WITH RELATIVELY LGT SNFL...WITH A VERY LATE ONSET
TIME TNGT...AND THAT THE ADVENT OF ANY FZRA/PL WILL NOT BE UNTIL
THE AFT HRS WED...WE HELD OFF ON ISSUING WINTER WX ADVS THIS
UPDATE...BUT THEY ARE LIKELY TO BE ISSUED FOR WED INTO WED
NGT...SPCLY NRN/CNTRL ZONES BY THE ERLY MORN FCST UPDATE.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
LOW PRESSURE APPROACHING FROM THE WEST WILL SPREAD LIGHT SNOW
ACROSS NORTHERN AREAS CHRISTMAS EVE AS A MIXTURE OF SLEET AND
FREEZING RAIN MOVES INTO CENTRAL AREAS...AND LIGHT RAIN DOWNEAST.
SLEET AND FREEZING RAIN IS THEN EXPECTED TO ADVANCE NORTH TOWARD
MIDNIGHT AS THE LOW PULLS WARMER AIR NORTHWARD. FAR NORTHERN MAINE
INCLUDING THE SAINT JOHN VALLEY MAY GET A COUPLE INCHES OF SNOW
BEFORE THE CHANGE OVER WITH LIGHTER AMOUNTS FURTHER SOUTH. DRIER
AIR SURGING INTO THE SYSTEM SHOULD END PRECIPITATION SOON AFTER
MIDNIGHT ACROSS DOWNEAST AREAS AND OVER NORTHERN AREAS LATER AT
NIGHT. A BRIEF CHANGE TO SNOW SHOWERS IS POSSIBLE ACROSS THE FAR
NORTH TOWARD MORNING AS THE SYSTEMS MOVES AWAY. COLD HIGH PRESSURE
WILL THEN FOLLOW THURSDAY INTO FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD HIGH PRESSURE OVER THE AREA FRIDAY NIGHT WILL BRING A CALM
AND VERY COLD HIGH. HIGH CLOUDS WILL INCREASE LATE AT NIGHT IN
RESPONSE TO WARM ADVECTION CIRCULATING AROUND THE HIGH AS IT MOVES
EAST. MOISTURE AHEAD OF A STORM SYSTEM LIFTING WELL TO OUR WEST
ON SATURDAY WILL THEN BRING SNOW...CHANGING TO A PERIOD OF SLEET
AND FREEZING RAIN ON SATURDAY BEFORE CHANGING TO ALL RAIN AND FOG
SATURDAY NIGHT. WARM AIR SURGING NORTH FROM THE ATLANTIC WILL LIKELY
RAISE ALL AREAS ABOVE FREEZING EARLY SUNDAY MORNING WITH SHOWERS
BEFORE A COLD FRONT RUSHES THROUGH A BRINGS A RETURN TO COLDER
CONDITIONS LATE SUNDAY. COLD HIGH PRESSURE SHOULD THEN DOMINATE
INTO EARLY NEXT WEEK.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS THIS EVE WILL TRANSITION TO MVFR IN SN LATE TNGT
SPCLY NRN TAF SITES...AND THEN TO IFR ALL TAF SITES IN SN BY
MIDDAY WED. IFR CONDITIONS IN LOW CLOUDS AND PRECIPITATION
WEDNESDAY NIGHT SHOULD GIVE WAY TO VFR CONDITIONS THURSDAY THROUGH
SATURDAY MORNING. IFR CONDITIONS ARE THEN EXPECTED AGAIN SATURDAY
AFTERNOON INTO SUNDAY IN LOW CLOUDS AND A MIX OF PRECIPITATION
CHANGING TO RAIN.
&&
.MARINE...
INITIALLY...WE KEEP THE SCA FOR SEAS GOING THRU THE EVE WITH BUOY
OBS SHOWING WV HTS DIMINISHING SLOWER THEN PROGGED BY WW3 GUIDANCE...
BUT WE ARE STILL XPCTG A SHORT BREAK OF BELOW SCA SEAS LATE TNGT
BEFORE BOTH WINDS AND SEAS BEGIN RE-BUILDING ON WED WITH THE LLVL
SRLY RETURN FLOW. THE INCREASE OF BOTH SEAS AND WVS THRU SCA RANGE
ON WED SHOULD BE COVERED BY THE UPGRADE OF THE GALE WATCH TO GALE
WARNING FOR THE SAT NGT AND SUN PDS ANTICIPATED WITH THE FCST
UPDATE LATE TNGT.
A GALE WATCH IS UP FOR STRONG SOUTHWESTERLY WINDS WEDNESDAY NIGHT
BECOMING WESTERLY ON THURSDAY AS LOW PRESSURE TRACKS ACROSS
NORTHERN MAINE. A STRONG SCA OR GALE WILL LIKELY BE NEEDED AGAIN
LATE IN THE WEEKEND IN RESPONSE TO ANOTHER STRONG STORM PASSING
WELL NORTH OF THE AREA.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...GALE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING FOR
ANZ050>052.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM EST THIS
AFTERNOON FOR ANZ050-051.
&&
NEAR TERM...VJN
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...VJN
MARINE...VJN/BLOOMERHazardous weather outlook, Dec 23, 2:48 PM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 248 PM EST TUE DEC 23 2008 MEZ001>006-010-011-015>017-029>032-242000- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 248 PM EST TUE DEC 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-242000- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 248 PM EST TUE DEC 23 2008 ...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 3:30 AM EST | Gale Warning | CAR | 11 hr | |
| Dec 24, 4:43 AM EST | Winter Weather Advisory | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 22 hr |
| Dec 24, 2:53 PM EST | Storm Warning | CAR | 24 hr | |
| Dec 24, 3:55 PM EST | High Wind Warning | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 24 hr |
| Dec 24, 3:55 PM EST | Wind Advisory | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 16 hr |
Nearby
High Wind Watches in Maine, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.